Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 161, NWS Las Vegas, NV

August 12, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2022, 5:07 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2022, 5:07 PM MST (00:07 UTC)
Expired
Aug 12, 2022, 7:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 131 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGUS55 KVEF 130007
FFWVEF
AZC015-130245-
/O.NEW.KVEF.FF.W.0161.220813T0007Z-220813T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
507 PM PDT Fri Aug 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 745 PM MST.

* At 507 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain along Diamond Creek Road north of Peach Springs. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Diamond Creek Campground and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3548 11354 3579 11348 3579 11334 3548 11334

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
2 follow-up statements
159 
WGUS75 KVEF 130120
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
620 PM PDT Fri Aug 12 2022

AZC015-130245-
/O.CON.KVEF.FF.W.0161.000000T0000Z-220813T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
620 PM MST Fri Aug 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 620 PM MST, Doppler radar indicated light to moderate rain 
falling over Diamond Creek Road. Very heavy rain fell earlier, and 
flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Diamond Creek Campground and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3548 11354 3579 11348 3579 11334 3548 11334

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
260 
WGUS75 KVEF 130237
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
737 PM PDT Fri Aug 12 2022

AZC015-130247-
/O.EXP.KVEF.FF.W.0161.000000T0000Z-220813T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
737 PM MST Fri Aug 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 AM MST Sunday for portions 
of northwest Arizona, southeast California and Nevada.

LAT...LON 3548 11354 3579 11348 3579 11334 3548 11334

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:35 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 12, 2:35 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
235 PM PDT Fri Aug 12 2022

.SYNOPSIS...Moist monsoonal flow will remain in place through
next week leading to the potential for thunderstorms with heavy rain
over the eastern Mojave Desert and southern Great Basin. Further
west across the Sierra and Western Mojave Desert, generally dry
weather expected over the weekend with increasing storm chances next
week.
&&

.SHORT TERM...through Sunday.

Thunderstorms got going a little early today. There was a
circulation over Lincoln and northern Clark Counties and a also one
lifting up from southwest Arizona in addition to the surface heating
and the moist and unstable air mass that remains in place over
southern Nevada, northwest Arizona and far southeast California.
Boundary interaction will come into play with additional storm
development through the late afternoon and early evening. The latest
HRRR indicates the potential for thunderstorms converging over the
Las Vegas area this afternoon then propagating southward this
evening. Storms should dissipate late this evening and overnight
then conditions Saturday look quite similar to today, though any
storm induced circulations are a wildcard. The Flash Flood Watch was
extended through Saturday evening for zones where it is currently in
effect. We should see similar thunderstorm development with
scattered to numerous slow-moving storms with the potential heavy
rain. There is not much change in expectation with storm development
through Sunday, so plan on more of the through the weekend.

.LONG TERM...Monday through Friday.

As we head into next week, the monsoon shows little sign of slowing
down with rich moisture locked in place across the Mojave Desert and
southern Great Basin. Meanwhile, high pressure builds into the
northern Great Basin which could shift the steering flow to a more
north or northeasterly direction for a few days, a favorable pattern
for thunderstorm complexes moving into the lower deserts. Aside from
the daily storm chances, temperatures will remain at or below normal
through the period, with the greatest departures from normal across
the eastern Mojave Desert where deeper monsoonal moisture will be
hanging around.
&&

.AVIATION...For Harry Reid...Scattered thunderstorms are forecast
for the area once again this afternoon.  The best chances of seeing
direct impacts on the field are between 22Z and 02Z, with primary
impacts being gusty outflow winds, brief heavy rainfall, and
lightning.  Outside of thunderstorm activity, light southerly winds
and skies FEW-SCT AOA 10kft are expected.  Little change in the
overall pattern is expected over the weekend keeping the chance of
afternoon and evening storms in place through at least Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected at all TAF sites
today with the exception of KBIH. The best chance of seeing storms
will be mainly after 22Z and any storms will be capable of producing
gusty winds, brief heavy rain and lightning.  Outside of
thunderstorm activity expect light winds favoring typical diurnal
variations and FEW-SCT skies AOA 10kft. Little change in the overall
pattern is expected over the weekend maintaining the threat of
afternoon and evening storms through at least Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Outler
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 12, 12:20 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      4 NNE SPRING VALLEY     36.16N 115.22W
08/11/2022                   CLARK              NV   PUBLIC

            SOCIAL MEDIA VIDEO SHOWS STREET FLOODING ON
            WEST CHARLESTON BOULEVARD WITH VEHICLES
            DRIVING THROUGH IT. ESTIMATED TO BE 1-1.5
            DEEP.

&&

MW
Local storm report, Aug 12, 2:14 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
214 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.26N 114.29W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT NORTH
            ESTRELLA ROAD WAS CLOSED DUE TO FLOODING
            FROM WEST CHINO DRIVE TO WEST ZUNI DRIVE.

&&

MW
Local storm report, Aug 12, 3:31 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
331 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      4 W GOLDEN VALLEY       35.23N 114.28W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT WEST CHINO
            DRIVE WAS CLOSED FROM NORTH MILKY WAY ROAD
            TO NORTH ESTRELLA ROAD DUE TO FLOODING.

0220 PM     FLASH FLOOD      5 SW GOLDEN VALLEY      35.19N 114.29W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT SOUTH
            ESTRELLA ROAD WAS CLOSED FROM HIGHWAY 68 TO
            WEST SHINARUMP DRIVE DUE TO FLOODING.

0240 PM     FLASH FLOOD      6 WSW GOLDEN VALLEY     35.18N 114.31W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT SOUTH EGAR
            ROAD FROM WEST ABRIGO DRIVE TO WEST
            SHINARUMP DRIVE CLOSED DUE TO FLOODING.

0300 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT WEST
            SHINARUMP DRIVE IS CLOSED DUE TO FLOODING
            FROM SOUTH COLORADO ROAD TO SOUTH EGAR ROAD.

&&

MW
Local storm report, Aug 12, 4:03 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
403 PM PDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      8 W TEMPLE BAR          36.01N 114.47W
08/12/2022                   MOHAVE             AZ   PARK/FOREST SRVC

            TEMPLE BAR ACCESS ROAD IS CLOSED DUE TO
            FLOODING. THOSE TRYING TO ACCESS LAKE MEAD
            VIA THE TEMPLE BAR ACCESS ROAD WILL BE
            TURNED AWAY.

0340 PM     FLASH FLOOD      7 S GOLDEN VALLEY       35.12N 114.22W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT NORTH
            GARNET DRIVE WAS CLOSED FROM WEST SHINARUMP
            DRIVE TO WEST NAVAJO ROAD DUE TO FLOODING.

0355 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT WEST
            OATMAN HIGHWAY WAS CLOSED FROM MILE MARKER
            40 TO EAST SILVER CREEK ROAD DUE TO
            FLOODING.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:19 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 13, 2:11 PM MSTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 13, 3:01 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.